This site is intended for health professionals only!

Published on 18 February 2009

Share this story:
Twitter
LinkedIn

Cancer warning over menopause drug

teaser

A menopause drug thought to be safer for women at risk of breast cancer may actually cause the disease, Dutch researchers have warned.

The danger is so acute that a five-year trial of the drug –  tibolone, a synthetic steroid – has had to be abandoned.

It has now been shown to actually increase the chances of breast cancer returning by 40%, of which 70% of cases are fatal aggressive tumours.

The Liberate study involving 3,000 women, reported in The Lancet Oncology, found that 237 (15.2%) of those taking tibolone had a recurrence of cancer, compared with 165 (10.7%) of those taking a placebo.

The drug had previously been regarded as safer than conventional hormone replacement therapy (HRT), particularly for women receiving chemotherapy for breast cancer.

HRT hormones are believed to increase the risk of the cancer, while tibolone reduces menopause symptoms such as hot flushes, night sweats and bone loss.

Although 70% of the women were experiencing adjuvant chemotherapy at the same time as taking tibolone, the report notes that it is not clear how this might have affected the findings.

Copyright Press Association 2009



Most read




Latest Issue

Be in the know
Subscribe to Hospital Pharmacy Europe newsletter and magazine
Share this story:
Twitter
LinkedIn